Understanding the Dangers of Snorting HeroinGet Help Now
Heroin is an illicit opioid drug that is derived from the opium plant. This drug may come in several forms, including a white or brown powder and a black sticky substance. When someone abuses heroin, they are at a significant risk of developing a substance use disorder.
According to the National Institute of Drug Abuse (NIDA), “Among people aged 12 or older in 2021, 0.4% (or about 1.1 million people) reported using heroin in the past 12 months.”
When heroin addiction is discussed in the media, most people discuss IV drug use. While it is common to shoot heroin, many individuals choose to snort it. Unfortunately, many people think it is safe to snort heroin even though this method of administration can be as dangerous as the others.
Why Do People Snort Heroin?
Many people who begin using heroin will start by snorting it because they believe it is safer than injecting it. While injecting heroin does cause the high to occur faster, snorting the drug can lead to the same short and long-term health effects.
Another reason individuals may snort heroin is that it requires fewer tools. When you inject heroin, you must carry needles, spoons, and some type of tourniquet. Even smoking heroin requires more tools than insufflation (snorting), making this method of administration the most convenient for certain drug users.
Lastly, shooting heroin carries a stigma in the media and society around us that many people want to avoid. This may cause someone to believe that they will not be stigmatized if they snort the drug instead of injecting it.
Effects of Snorting Heroin
Snorting heroin causes similar effects as smoking or injecting it. Most people snort the substance because of the drowsy and euphoric high it causes. Additionally, heroin often leads to intense itching, making it easy to spot if your loved one is abusing the substance.
The effects of snorting heroin include:
- Dry mouth
- Intense itching
- Nausea or vomiting
- An inability to feel pain
- Slowed breathing
- Decreased heart rate
Someone who is snorting heroin might have rolled up dollar bills or small cut-up straws that they are using to insufflate. Additionally, it is common to find powdery residue on the surfaces of tables or counters that are left behind from snorting heroin.
Why is Snorting Heroin Dangerous?
The immediate risk of snorting heroin is experiencing a life-threatening overdose. According to the National Institute of Drug Abuse (NIDA), 9,173 people died from a heroin overdose in 2021.
While you might think that snorting heroin reduces the risk of overdose when compared to injecting the drug, this is not necessarily true. When someone snorts heroin, it takes them longer to feel the effects. This could cause them to use more heroin because they do not realize it hasn’t kicked in yet – leading to an overdose.
Even further, snorting any drug long-term comes with its risks. Repetitive insufflation can lead to nosebleeds, infections in the nasal passages, and even septum perforation over time. As a result, it is best to avoid using heroin altogether, as there is no “safe way” to use it.
Signs of a Heroin Overdose
If you or a loved one frequently abuses heroin, it’s important to be aware of the signs of an overdose. Knowing the symptoms of a heroin overdose can allow you to act quickly in case someone you know begins experiencing one. Without fast medical intervention, heroin overdoses often become deadly.
The symptoms of a heroin overdose include:
- Shallow breathing
- Difficulty or stopped breathing
- Small, pinpointed pupils
- Loss of consciousness
- The bluish tint of the lips, fingernails, or skin
- Discolored tongue
- Low blood pressure
- Muscle spasms
- Weak pulse
If someone you love is experiencing an overdose, immediately contact 911.
If naloxone (Narcan) is available, administer it at once. This medication can reverse an opioid overdose. It is important to note that even if naloxone works, the individual will still require medical attention to ensure that they are medically stable and not experiencing severe withdrawal.
Find Help for Heroin Addiction
If you or a loved one are addicted to heroin, it’s time to seek professional help. Whether you smoke, snort, or inject heroin, a drug rehab program can help provide you with the tools and support you need to maintain long-term sobriety.
At Archstone Behavioral Health, we pride ourselves on offering our clients the highest level of care. With a combination of evidence-based behavioral therapy, group counseling, and relapse prevention planning, you can overcome heroin addiction.
To learn more about our heroin addiction treatment program, contact us today.
- The National Institute of Drug Abuse (NIDA): What is the Scope of Heroin Use in the United States, Retrieved August 2023 From https://nida.nih.gov/publications/research-reports/heroin/scope-heroin-use-in-united-states
- The National Institute of Drug Abuse (NIDA): Commonly Used Drugs Charts, Retrieved August 2023 From https://nida.nih.gov/research-topics/commonly-used-drugs-charts#heroin
- The National Institute of Drug Abuse (NIDA): Drug Overdose Death Rates, Retrieved August 2023 From https://nida.nih.gov/research-topics/trends-statistics/overdose-death-rates
- Medline Plus: Heroin Overdose, Retrieved August 2023 From https://medlineplus.gov/ency/article/002861.htm